Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Hastings, NE

May 16, 2017Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 7:46 PM CDT for Thayer County, Nebraska. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 7:46 PM CDT (00:46 UTC)
Expired
May 16, 2017, 8:01 PM CDT
In force
15 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 78 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:47 PM CDTTSTM WND DMG1 E Gilead, NE3 POWER POLES SNAPPED NORTH OF HIGHWAY 136 ON HIGHWAY 53.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS53 KGID 170046
SVRGID
NEC169-170130-
/O.NEW.KGID.SV.W.0070.170517T0046Z-170517T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
746 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Thayer County in south central Nebraska...

* Until 830 PM CDT

* At 746 PM CDT, severe thunderstorms were located along a line
  extending from Carleton to near Gilead, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hebron, Deshler, Bruning, Alexandria, Carleton, Belvidere and
  Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9739 4001 9737 4002 9772 4032 9780
TIME...MOT...LOC 0046Z 218DEG 31KT 4030 9769 4007 9741 

HAIL...0.75IN
WIND...60MPH
 
$$

Fay
2 follow-up statements
238 
WWUS53 KGID 170056
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
756 PM CDT TUE MAY 16 2017

NEC169-170130-
/O.CON.KGID.SV.W.0070.000000T0000Z-170517T0130Z/
Thayer NE-
756 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN THAYER COUNTY...

At 756 PM CDT, severe thunderstorms were located along a line
extending from Bruning to near Alexandria, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bruning, Alexandria, Belvidere and Gilead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9739 4009 9738 4014 9755 4033 9763
TIME...MOT...LOC 0056Z 213DEG 34KT 4031 9759 4021 9741 

HAIL...0.75IN
WIND...60MPH
 
$$

Fay
186 
WWUS53 KGID 170101
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
801 PM CDT TUE MAY 16 2017

NEC169-170111-
/O.CAN.KGID.SV.W.0070.000000T0000Z-170517T0130Z/
Thayer NE-
801 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THAYER COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4035 9739 4009 9738 4014 9755 4033 9763
TIME...MOT...LOC 0059Z 218DEG 31KT 4033 9757 4023 9739 

$$

Fay

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:41 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 16, 6:41 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
641 PM CDT Tue May 16 2017

.UPDATE...
Issued at 506 PM CDT Tue May 16 2017

Thunderstorms are continuing to develop and intensify across the
local area this afternoon. After coordination with surrounding
offices and the storm prediction center, a severe thunderstorm
watch is now in effect for much of the area through midnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM CDT Tue May 16 2017

The ingredients are in place for an active evening and
potentially overnight period across the local area today with
multiple rounds of convection possible.

With clear skies this morning and through the early afternoon
hours...instability was able to build and the CIN has mostly
eroded over the past couple of hours...which means only weak
forcing will likely be needed to get some explosive convection
initiated this evening...and with a surface trough tracking
across the western fringes of the local area this afternoon and
an upper level disturbance emerging out of the southwest
overnight...forcing should be no problem. In addition...with good
shear and instability values already present in the atmosphere...
expect the potential for organized convection with a few
supercells across the local area...capable of producing large hail
and strong thunderstorm wind gusts. Can also not rule out an
isolated tornado or two through the early evening hours as 0-6 KM
shear values upwards of 50KTs are forecast through around 06Z.

After the initial round of convection propagates northeastward
across the local area this evening...expect an additional round of
thunderstorms to potentially roll in from the west as convection
across the high plains gets enhanced by the approaching shortwave
out of the southwest. This should keep the radar active through
the early morning hours Wednesday...although the greatest
potential for significant severe thunderstorms appears to be over
the remainder of the afternoon hours through this evening.

As the surface and upper level low track across the heart of the
local area tomorrow...expect a mostly cloudy day with additional
chances for some showers and thunderstorms...although the severe
potential looks fairly low at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM CDT Tue May 16 2017

Expect multiple chances for showers and thunderstorms across the
local area through the extended periods as an upper level low
meanders across the intermountain west sending multiple impulses
across the local area from time to time. With relatively cooler
air in place across the region...expect instability and severe
thunderstorm chances to be somewhat limited with temperatures
hovering near to just below seasonal norms each day.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 610 PM CDT Tue May 16 2017

SHRAs and TSRAs will be around through most of the period,
although no attempt was made to time them beyond a couple of
hours. Expect the line of strong thunderstorms near the NE/KS
state lines to continue to lift north over the next hour or two.
This will likely result in MVFR lower CIGS/VSBYS for a short
period of time at both terminals. In addition...could see some
very strong thunderstorm wind gust. Overnight...the chance for
severe thunderstorms will diminish...but could continue to see
brief MVFR conditions in passing SHRAs or TSRAs at either
terminal.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Rossi
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the entire forecast area
this afternoon through tonight. At this time, the best chances
look to come after 6 PM, with the primary hazards being hail up
to 2 inches in diameter and wind gusts near 70 MPH. In addition...
localized heavy rain and flooding, as well as an isolated
tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 16, 7:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     2 W ROSELAND            40.47N 98.59W
05/16/2017                   ADAMS              NE   EMERGENCY MNGR

            GRAIN BIN IN ROAD AT HWY 74 AND BLADEN RD.
            POWER POLE SNAPPED AS WELL. TIME EST FM
            RADAR.

&&

KELLEY
Local storm report, May 16, 7:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     5 NE DONIPHAN           40.82N 98.31W
05/16/2017                   HALL               NE   LAW ENFORCEMENT

            SEMI BLOWN OVER ON EASTBOUND I-80 BLOCKING
            BOTH LANES AT MILE MARKER 316. A SMALL CORE
            OF VERY STRONG WINDS INDICATED IN THAT AREA
            ON RADAR. TIME EST FM RADAR.

&&

KELLEY
Local storm report, May 16, 7:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     2 WNW HASTINGS          40.60N 98.43W
05/16/2017  M56 MPH          ADAMS              NE   ASOS

            MEASURED AT AIRPORT.

&&

KELLEY
Local storm report, May 16, 7:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 N BELVIDERE           40.29N 97.56W
05/16/2017  E1.00 INCH       THAYER             NE   PUBLIC

            SOCIAL MEDIA PHOTO REPORT.

&&

PETR
Local storm report, May 16, 7:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
744 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     3 W PHILLIPS            40.90N 98.26W
05/16/2017  M58 MPH          MERRICK            NE   MESONET

&&

KELLEY
Special weather statement, May 16, 7:45 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
745 PM CDT TUE MAY 16 2017

NEZ046-047-062-170130-
Howard NE-Hall NE-Sherman NE-
745 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...HOWARD AND
NORTHWESTERN HALL COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boelus, or 20 miles northwest of Grand Island, moving northeast at 40
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
St. Paul, Cairo, Dannebrog, Elba, Ashton, Farwell, Rockville,
Cotesfield, Cushing and Boelus.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska. A severe thunderstorm watch also remains in
effect until midnight CDT for central Nebraska.

LAT...LON 4130 9829 4129 9829 4096 9863 4096 9872
      4105 9872 4105 9885 4139 9874
TIME...MOT...LOC 0045Z 204DEG 35KT 4106 9872

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:03 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps42 min
May 16, 7:04 PM CDTSpecial Weather StatementGIDNuckolls26 min
May 16, 7:15 PM CDTSpecial Weather StatementGIDClay, Fillmore, Thayer30 min
May 16, 7:32 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick29 min
May 16, 7:45 PM CDTSpecial Weather StatementGIDHoward45 min
May 16, 11:22 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps38 min
May 16, 11:58 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps47 min
May 17, 12:31 AM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster44 min
May 17, 1:02 AM CDTSpecial Weather StatementGIDClay, Nuckolls43 min
May 17, 1:25 AM CDTSpecial Weather StatementGIDHamilton, York50 min
May 17, 1:34 AM CDTSpecial Weather StatementGIDFillmore, York41 min
May 17, 2:00 AM CDTSpecial Weather StatementGIDPolk45 min
May 17, 11:27 AM CDTAreal Flood WarningGIDFranklin, Harlan, Webster12 hr
May 17, 11:58 AM CDTSpecial Weather StatementGIDThayer47 min
May 17, 12:02 PM CDTSpecial Weather StatementGIDThayer43 min
May 17, 3:05 PM CDTFlash Flood WatchGIDAdams, Clay, Fillmore, Franklin, Hall, Hamilton and 9 more37 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.